Alert archive / Missouri / River Flood Warnings in 2022

River Flood Warning 97, NWS St. Louis, MO

July 8, 2022Lewis County, Missouri

NWS St. Louis, MO issued this river flood warning at Jul 8, 2022, 1:19 PM CDT for Lewis County, Missouri. It took effect at Jul 8, 2022, 4:58 PM CDT. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jul 8, 2022, 1:19 PM CDT (18:19 UTC)
In effect from
Jul 8, 2022, 4:58 PM CDT
Expired
Jul 8, 2022, 7:52 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Lewis County, MO

The radar

The St Louis radar (KLSX), 173 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Middle Fabius River near Ewing (EWMM7). The gauge peaked at 11.73 ft at Jul 8, 2022, 2:00 PM CDT.

actionminormoderate5101507/0807/0907/10
Action stage
9.5 ft
Minor stage
12 ft
Moderate stage
17 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05498150, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

327 
WGUS43 KLSX 081819
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
119 PM CDT Fri Jul 8 2022

...The National Weather Service in St Louis MO has issued a Flood 
Warning for the following rivers in Missouri...

  Middle Fabius River near Ewing.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted. The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions change.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC111-100630-
/O.NEW.KLSX.FL.W.0097.220708T2158Z-220710T1500Z/
/EWMM7.1.ER.220708T2158Z.220709T0000Z.220709T0900Z.NO/
119 PM CDT Fri Jul 8 2022

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO LATE SUNDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Middle Fabius River near Ewing.

* WHEN...From this afternoon to late Sunday morning.

* ADDITIONAL DETAILS...
  - At 12:30 PM CDT Friday the stage was 11.6 feet.
  - Forecast...The river is expected to rise above flood stage
    late this afternoon to a crest of 12.2 feet this evening. It
    will then fall below flood stage late tonight.
  - Flood stage is 12.0 feet.


&&

                     Fld   Observed  Forecasts (7:00 am)
Location             Stg    Stage    Sat   Sun   Mon   Tue   Wed

Middle Fabius River
  Ewing              12.0    11.6    11.8  8.7   6.0   4.7   3.8


&&

LAT...LON 4010 9179 4012 9175 3995 9158 3994 9162


$$

Maples
1 follow-up statement
371 
WGUS83 KLSX 090052
FLSLSX

Flood Statement
National Weather Service St Louis MO
752 PM CDT Fri Jul 8 2022

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Middle Fabius River near Ewing.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

MOC111-090200-
/O.CAN.KLSX.FL.W.0097.000000T0000Z-220709T0052Z/
/EWMM7.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
752 PM CDT Fri Jul 8 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Middle Fabius River near Ewing.

* ADDITIONAL DETAILS...
  - At 7:30 PM CDT Friday the stage was 10.9 feet.
  - Forecast...The river is expected to fall to 3.1 feet Friday
    evening.


&&

                     Fld   Observed  Forecasts (7:00 am)
Location             Stg    Stage    Sun   Mon   Tue   Wed   Thu

Middle Fabius River
  Ewing              12.0    10.9    7.3   5.8   4.7   3.8   3.3


&&

LAT...LON 4010 9179 4012 9175 3995 9158 3994 9162


$$

MRB

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Jul 8, 12:20 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 8, 12:20 PM CDT, 59 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1220 PM CDT Fri Jul 8 2022

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 418 AM CDT Fri Jul 8 2022

A family of multicell clusters of thunderstorms that have developed
near the nose of a 45-kt LLJ and in response to a passing mid-level
shortwave trough is expected to continue progressing eastward
through the morning. The main concern with these thunderstorms
continues to be nuisance and potentially flash flooding with brief
backbuilding and training of efficient heavy rainfall-producing
cells, despite fairly progressive 20-kt motions. The flooding threat
still appears greatest in the ongoing Flood Watch where antecedent
rainfall of 1.5 to locally 4" has occurred over the last 24 hours
across northeastern MO and west-central IL saturating soils.
Flooding cannot be ruled out farther south, but soils are much drier
outside of the aforementioned areas, limiting the overall threat
there. An isolated strong to severe thunderstorm with gusty/damaging
winds is also still possible with 1000 to 1500 J/kg of MLCAPE and 25
to 30 kt of 0 to 3 km wind shear. However, MLCAPE should continue to
decrease through sunrise as the boundary layer stabilizes.

Most showers and thunderstorms should either be exiting the CWA or
dissipating through 15z as both diurnal weakening of the LLJ takes
place and the mid-level shortwave trough advances to the east with
weak height rises ensuing in its wake. Following the morning
thunderstorms, there is uncertainty on how much cloud debris will
linger and for how long, along with the placement of any outflow
boundary. These factors will have both large implications on temps
and potential for redevelopment of strong to severe thunderstorms
during the afternoon. The current expectation is for at least bouts
of strong insolation to occur south of an approaching cold front and
a warm front draped along or just south of I-70 by midday. This
insolation in tandem with west-southwesterly low-level flow/WAA
could lead to temps warming into the low to upper 90s F. In
combination with surface dewpoints around 70 to the mid-70s F, these
temps will likely cause heat index values to exceed 105 F in the
aforementioned areas or along and south of the MO River in MO and
south of I-70 in IL, where an Excessive Heat Warning (for
consecutive greater than or equal to 105 F days) and a Heat Advisory
are in effect.

Thunderstorms are expected to redevelop during the afternoon as
moisture convergence increases along the cold front or any outflow
boundary and weak mid-level height rises are briefly interrupted by
a subtle mid-level shortwave trough traversing the region. Latest
CAMs indicate that this redevelopment will occur somewhere across
southeastern/east-central MO and southwestern IL, but the lack of
robust large-scale ascent may keep thunderstorms from becoming
widespread. Any thunderstorms that do develop could pulse in
strength to become strong to severe with MLCAPE of 1500 to 2500 J/kg
forecast along/ahead of the cold front; however, deep layer wind
shear of around 25 kt should preclude sustained severe and organized
thunderstorms. With steep low-level lapse rates and DCAPE near 1000
J/kg, gusty to damaging downburst winds will be the main hazard. A
second area of isolated to showers and thunderstorms will be
possible near a surface pressure trough that also very slowly pivots
through the area. This trough may continue to be present across the
CWA through Friday night with a stray shower or thunderstorm,
perhaps areas of drizzle, possible as boundary layer moisture
lingers despite surface/low-level flow veering to the north-
northeast.

A stray shower is possible Saturday morning, but the surface
pressure trough should finally exit the CWA with weak low-level dry
and CAA persisting through the day. The CAA should lead to high
temps only warming to the 80s F or slightly below average amidst
tranquil conditions with upper-level flow becoming northerly
overhead.

Pfahler

.LONG TERM...  (Saturday Night through Thursday)
Issued at 418 AM CDT Fri Jul 8 2022

An upper-level ridge is anticipated to briefly become positioned
over the Midwest on Sunday. Although weak low-level dry and CAA
should continue through Sunday, strong insolation should modify the
airmass some with temps returning to average. However, surface
dewpoints should finally lower to around 60 to the mid-60s F.
Although afternoon mixing could allow dewpoints to fall even lower.

As the upper-level ridge shifts to the east and its low-level
anticyclone follows suite, low-level southerly flow will likely lead
to a quick warm up with 850-hPa temps forecast to rise to the low-
20s C during Monday. This evolution should translate to temps
returning to above average or the 90s F. However, surface dewpoints
will be lower than with the previous heat with a lack of persistent
flow from the Gulf of Mexico, keeping heat index values from
becoming excessive. Global model guidance is then in good agreement
that an upper-level trough will dig into the upper-Mississippi River
Valley and Great Lakes, sending a cold front southward through the
CWA on Tuesday. Development of showers and thunderstorms along this
front may be limited by the fairly diffuse nature of the front, lack
of deep moisture, and most robust large-scale ascent passing to the
northeast. As such, less than half of EPS and GEFS members depict
measurable precip across the CWA. A seasonable airmass will likely
arrive behind this front, remaining in place into at least Thursday.

Pfahler

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1211 PM CDT Fri Jul 8 2022

A cold front is forecast to move through the region slowly through
this afternoon. Some showers and storms are forecast to develop
near this boundary by late afternoon, but mainly across southeast
Missouri and southwest Illinois. Further northwest, post-frontal
showers and some weak storms are possible through much of tonight
into early Saturday morning as they shift from north to south. The
coverage of this activity looks mostly scattered in nature, so
went with a VCSH group for now. If showers do directly impact a
terminal, a brief reduction to MVFR visibilities would be
possible. Otherwise, look for winds to shift to the northwest and
veer slowly more to the north/northeast with time. About a 6-9
hour period of IFR ceilings are also likely tonight as the low-
level north/northeasterly flow brings the stratus into the region.
These ceilings will continue to move south/southwestward through
late tonight and Saturday morning and lift slowly after sunrise.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Crawford MO-
     Franklin MO-Gasconade MO-Jefferson MO-Osage MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Washington MO.

     Excessive Heat Warning until 8 PM CDT this evening for Iron MO-
     Madison MO-Reynolds MO.

IL...Heat Advisory until 8 PM CDT this evening for Monroe IL-Randolph
     IL-Saint Clair.

&&

WFO LSX
Hazardous weather outlook, Jul 8, 5:23 AM CDT, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
523 AM CDT Fri Jul 8 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091030-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
523 AM CDT Fri Jul 8 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely this morning across much of the area. There
is also a chance of thunderstorms this afternoon into tonight. A
thunderstorm or two could become briefly strong to severe across
east-central and southeastern Missouri as well as southwestern
Illinois with gusty to damaging wind gusts being the main hazard.

An Excessive Heat Warning remains in effect for a portion of
southeastern Missouri and a Heat Advisory has been issued for
locations along and south of the Missouri River in Missouri and
Interstate 70 in Illinois. Afternoon heat index values are likely to
exceed 105 degrees in these areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight chance of thunderstorms late Monday night into
Tuesday across portions of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Pfahler

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:46 AM CDTAreal Flood AdvisoryLSXShelby2 hr
Jul 8, 12:49 AM CDTSevere Thunderstorm WarningLSXShelby41 min
Jul 8, 2:16 AM CDTAreal Flood AdvisoryLSXLewis, Marion3 hr
Jul 8, 2:38 AM CDTAreal Flood AdvisoryLSXKnox, Lewis3 hr
Jul 8, 3:05 AM CDTHeat AdvisoryLSXCrawford, Franklin, Gasconade, Jefferson, Osage, Sainte Genevieve and 4 more17 hr
Jul 8, 4:31 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve29 min
Jul 8, 4:49 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois24 min
Jul 8, 6:08 PM CDTSevere Thunderstorm WarningLSXIron, Saint Francois, Washington32 min
Jul 8, 6:29 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Francois18 min

Nearby

River Flood Warnings in Missouri, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.